Advice on Dystonia (Seizures): Geoff was... - PSP Association

PSP Association

7,365 members9,975 posts

Advice on Dystonia (Seizures)

D0ttieL0ttie
D0ttieL0ttie

Geoff was having prolonged and frequent episodes of Dystonia, where his body arched and became rigid. He would sweat profusely.

We tried Procylidine and Baclofen to try to reduce but without effect.

The GP has now put him on a small but regular dose of Diazepam and he still has the other 2 meds mentioned.

He is now so sedated that he cannot lift his head and his speech is not coherent.

I am speaking with the GP tomorrow who is excellent but states she is lost about what to do. She has written to the Professor and we await his reply.

In the meantime has anyone got any experience of this and can you advise?

Pam

13 Replies

No sorry, sure someone will have an answer xxxxx

The following is from the American Association of Neurological Surgeons website:

"Dystonia results from abnormal functioning of the basal ganglia, a deep part of the brain which helps control coordination of movement. These regions of the brain control the speed and fluidity of movement and prevent unwanted movements. Patients with dystonia may experience uncontrollable twisting, repetitive movements or abnormal postures and positions. These can affect any part of the body, including the arms, legs, trunk, face and vocal cords."

I have never seen it as severe was you are describing but Dad has experienced small episodes of it. It always passed and nothing was ever done since it didn't present a harmful situation. He hasn't had an episode in months.

Ron

Thanks for this

The Professor has also stated it is uncommon to have these sustained seizures.

I have spoken to our GP today and contacted the Professor's secretary so hopefully we will have a resolution soon.

Professor at Addenbrooks put the old bag on lamotragine and clonezapan for the same symptoms.

My wife had similar symptoms. We think it was Parkinsonism hyperpyrexia syndrome (Neuroleptic malignant syndrome) Anticholinergic (Cogentin) helped for a few weeks but she also needed levadopa or a dopamine agonist.

D0ttieL0ttie
D0ttieL0ttie in reply to Clahey

Thanks for your reply.

Geoff has tried those meds but they don't help, they are certainly prescribed for Parkinsons but do not appear to hep with PSP symptoms.

They help some folks.

Yes Mum has this along with epilepsy.

If the other two meds appeared to have no positive effect then I'd remove them. This should help with the sedation. Mum also had this issues with too many meds being added. She is on diazepam also now which seems to be somewhat helpful and other meds reduced.

Do you have hospice involvement they are good at adjusting medications for pallaitive care, that's their expertise.

Thank you,

He is on Procyclidine and Baclofen as well as a small dose of Diazepam.

The GP is a Pallative care GP and Geoff is now in a nursing home.

I have asked for his medication to be reviewed and if I can speak to the GP today I will ask that she consider removing the other 2 and just using diazepam.

Hope you manage to get a good balance of meds sorted. It is hard as need to help symptoms but not over sedate. Mum is very sensitive to medications so a level of symptoms are still present or else she would be out of it completely and what function she does have removed. Like you describe of not being able to lift head up etc.

Bens neurologist changed his med from diazepam to clonazipam, he claimed it was more suited to the condition. Baclafen never worked for him. Ben's body was very contorted before and even after he died, one of his legs was raised towards his chest crossing over the other leg and there was no way I was able to tease it back to a more comfortable position.

This is a truly horrid disease and makes it worse when doctors just run out of ideas to help with the distress and discomfort it causes

Sending love and support.

Kate xxx

Thank you for that. I will mention this to our GP, x

My husband has CBD. He has had seizures until we started with Keppra 6.5 ml 3 times per day. Has stopped them. We don’t give much else prescription wise. That has been prescribed for about 3 years.

You may also like...